Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 3, 2017, 2:12 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2017, 2:12 AM CDT (07:12 UTC)
- Expired
- Jun 3, 2017, 3:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 55 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:22 AM CDT | TSTM WND GST 52 | Laughlin Afb, TX | WIND GUST 45 KTS MEASURED BY ASOS AT LAUGHLIN AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 7.2 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
759
WUUS54 KEWX 030712
SVREWX
TXC137-271-465-030800-
/O.NEW.KEWX.SV.W.0164.170603T0712Z-170603T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
212 AM CDT SAT JUN 3 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Western Kinney County in south central Texas...
Southwestern Edwards County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 300 AM CDT
* At 212 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Carta Valley to near Lake View
to near Amistad Village, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Standart,
Cienegas Terrace, Laughlin AFB, Amanda, and Kickapoo Cavern State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
If on or near Lake Amistad, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2955 10094 2984 10079 2962 10031 2928 10048
2912 10071 2917 10078 2920 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2936 10100 2944 10106 2946 10106
TIME...MOT...LOC 0712Z 302DEG 32KT 2975 10078 2953 10089 2939 10107
HAIL...0.75IN
WIND...70MPH
$$2 follow-up statements
837
WWUS54 KEWX 030731
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
231 AM CDT SAT JUN 3 2017
TXC137-271-465-030800-
/O.CON.KEWX.SV.W.0164.000000T0000Z-170603T0800Z/
Kinney TX-Edwards TX-Val Verde TX-
231 AM CDT SAT JUN 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE
COUNTIES...
At 231 AM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Carta Valley to 6 miles north of
Laughlin AFB to near Cienegas Terrace, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Laughlin AFB,
Amanda, and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2951 10086 2980 10071 2962 10031 2928 10048
2912 10071 2917 10078 2920 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2941 10095
TIME...MOT...LOC 0731Z 302DEG 32KT 2967 10064 2945 10075 2931 10093
HAIL...0.75IN
WIND...70MPH
$$426
WWUS54 KEWX 030741
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
241 AM CDT SAT JUN 3 2017
TXC137-271-465-030800-
/O.CON.KEWX.SV.W.0164.000000T0000Z-170603T0800Z/
Kinney TX-Edwards TX-Val Verde TX-
241 AM CDT SAT JUN 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE
COUNTIES...
At 240 AM CDT, severe thunderstorms were located along a line
extending from 14 miles southeast of Carta Valley to near Amanda to 7
miles southwest of Laughlin AFB, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 2:35 AM a 52 mph wind gust was reported
at Laughlin AFB.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Laughlin AFB,
Amanda, and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2951 10086 2980 10071 2962 10031 2928 10048
2912 10071 2917 10078 2920 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2941 10095
TIME...MOT...LOC 0740Z 302DEG 32KT 2962 10055 2940 10066 2926 10084
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:43 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 3, 12:43 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1243 AM CDT Sat Jun 3 2017 .AVIATION... Scattered thunderstorms are approaching DRT. They are about two hours away and should affect the airport for about two hours when they arrive. They could drop VIS to MVFR. In Austin and San Antonio expect CIGs to drop to MVFR within the next hour or two and then drop further to IFR overnight. MVFR CIGs will develop at DRT by around 12Z. All terminals should improve to VFR early afternoon. We expect more showers and thunderstorms starting in the afternoon at DRT and spreading east reaching San Antonio and Austin by evening. && .PREV DISCUSSION... /ISSUED 306 PM CDT Fri Jun 2 2017/ SHORT TERM (Tonight through Saturday Night)... The MCV this morning across the southwest CWA has weakened and sheared apart and conditions have stabilized in its wake across the area. For the remainder of the afternoon and early evening coverage of any additional showers and storms should remain isolated across the eastern Hill Country, Central Texas, and far eastern CWA. Another shortwave rotating through the base of the upper level trough has begun to initiate storms across the Permian Basin and Far West Texas. This disturbance will slide east tonight and some of the storms could impact northern and western areas of the CWA late tonight though early Saturday morning, primarily across the southern Edwards Plateau and Hill Country. The upper level trough will sharpen and move east on Saturday and by afternoon and evening the axis will stretch from Oklahoma south into West Central Texas and the Big Bend. For most of the day on Saturday coverage of storms across the CWA should remain rather isolated. But by late afternoon upstream convection, developing from forcing associated with a shortwave rotating through the base of the trough, should enter the northwest CWA and then develop southward through the Hill Country and Rio Grande Saturday evening. The storms could possible move into the east into the Hill Country and I-35 corridor overnight. A few of these storms could contain locally heavy rainfall, with models showing 1.8-2 inches of precipitable water pooled across portions of the western CWA. LONG TERM (Sunday through Friday)... On Sunday the mid level trough axis (possibly closed off) rotates into the central portions of the CWA along with the deep 2 inch precipitable water pool also sliding east. Assuming Saturday night's convection doesn't become too organized that it works over the atmosphere, Sunday should see high pops across the eastern 2/3rds of the CWA, including the Hill Country and along and east of I-35, again with isolated pockets of locally heavy rainfall possible. The showers and storms could linger into Sunday night east of I-35. On Monday the mid and upper level trough axis slides farther east, centering from East Texas down through the Coastal Bend. There should still however be a moisture pool of around 2 inches of precipitable water located over the eastern half of the CWA. With forcing from a spoke of vorticity rotating into the the CWA around the back side of the mid and upper level trough/low expect re-development of scattered to possibly numerous showers and storms across the eastern half of the CWA Monday afternoon. By Tuesday the trough slides out into the western Gulf of Mexico and drier air works in from the north, with POPs primarily confined to the southeast CWA. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 89 70 87 70 87 / 30 50 70 40 60 Austin Bergstrom Intl Airport 88 70 87 69 86 / 20 50 70 40 60 New Braunfels Muni Airport 88 70 86 69 86 / 20 40 70 40 60 Burnet Muni Airport 85 68 84 67 84 / 40 60 70 30 50 Del Rio Intl Airport 88 70 87 70 90 / 20 60 40 30 20 Georgetown Muni Airport 87 69 85 68 85 / 30 50 70 30 60 Hondo Muni Airport 89 70 87 69 88 / 20 50 60 30 50 San Marcos Muni Airport 89 70 87 69 86 / 20 50 70 40 60 La Grange - Fayette Regional 88 71 87 70 86 / 20 30 70 50 70 San Antonio Intl Airport 88 71 87 70 87 / 20 50 70 40 60 Stinson Muni Airport 88 72 87 71 87 / 20 40 70 40 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...04
Hazardous weather outlook, Jun 2, 3:57 AM CDT, 22 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 357 AM CDT Fri Jun 2 2017 TXZ171>173-183>194-202>209-217>225-228-030900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 357 AM CDT Fri Jun 2 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Chances of showers and thunderstorms continue today and tonight. Isolated strong storms with hail and gusty winds as well as locally heavy rains causing minor flooding are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances of showers and thunderstorms continue Saturday through Wednesday. Isolated strong storms with hail and gusty winds as well as locally heavy rains causing minor flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 2, 10:56 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1056 PM CDT FRI JUN 2 2017
TXZ204-030445-
Medina TX-
1056 PM CDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA COUNTY UNTIL
1145 PM CDT...
At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm over
Devine, moving north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Devine, Castroville, Lytle, Natalia, Lacoste, Pearson, Noonan,
Dunlay, Bader and Rio Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2941 9900 2946 9880 2940 9880 2909 9881
2909 9898
TIME...MOT...LOC 0356Z 184DEG 17KT 2916 9888
ALLENSpecial weather statement, Jun 2, 11:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1144 PM CDT FRI JUN 2 2017
TXZ189-204-205-030530-
Bexar TX-Medina TX-Kendall TX-
1144 PM CDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA...SOUTH
CENTRAL KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 1230 AM CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sea World, or 8 miles northeast of Castroville, moving north at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Boerne, Leon Valley, Helotes, Fair Oaks Ranch, Shavano
Park, Cross Mountain, Cliff, Leon Springs, The Dominion, Rio Medina,
Sea World, Timberwood Park, Grey Forest, Cascade Caverns, Fiesta
Texas, and Scenic Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2939 9890 2969 9881 2972 9878 2973 9880
2981 9877 2977 9862 2976 9863 2974 9864
2975 9862 2974 9861 2975 9860 2974 9858
2975 9857 2972 9847 2933 9871
TIME...MOT...LOC 0443Z 200DEG 31KT 2944 9878Special weather statement, Jun 3, 12:23 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1223 AM CDT SAT JUN 3 2017
TXZ183-030615-
Val Verde TX-
1223 AM CDT SAT JUN 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 115 AM CDT...
At 1222 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Pumpville to 12 miles
southwest of Osman to 30 miles south of Dryden. Movement was east at
35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Langtry, Pumpville, Osman, and Shumla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3011 10176 3016 10132 2977 10140 2975 10144
2978 10145 2979 10147 2976 10154 2981 10154
2980 10157 2977 10158 2977 10163 2976 10164
2977 10166 2976 10168 2977 10169 2976 10171
2978 10172 2978 10176
TIME...MOT...LOC 0522Z 269DEG 30KT 3003 10177 2979 10182 2960 10204Special weather statement, Jun 3, 1:14 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
114 AM CDT SAT JUN 3 2017
TXZ183-030700-
Val Verde TX-
114 AM CDT SAT JUN 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 200 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Shumla to Seminole Canyon
State Park to 20 miles south of Langtry. Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Loma Alta, Comstock, Shumla, Amistad Village, Box Canyon-Amistad,
Seminole Canyon State Park, Devils Shores, Pafford Crossing, Bakers
Crossing, Vinegarone, Devils River State Natural Area, and Rough
Canyon Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3002 10136 3003 10071 2964 10081 2942 10104
2946 10106 2947 10115 2952 10117 2952 10125
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2966 10135 2965 10136 2970 10137
2975 10142 2977 10140 2976 10143
TIME...MOT...LOC 0613Z 276DEG 37KT 2995 10131 2971 10137 2952 10159The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:56 PM CDT | Special Weather Statement | EWX | Medina | 49 min |
| Jun 2, 11:44 PM CDT | Special Weather Statement | EWX | Bexar | 46 min |
| Jun 3, 12:23 AM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| Jun 3, 1:14 AM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| Jun 3, 1:32 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 43 min |
| Jun 3, 2:59 AM CDT | Special Weather Statement | EWX | Kinney | 46 min |
| Jun 3, 3:47 AM CDT | Special Weather Statement | EWX | Maverick, Uvalde | 43 min |
| Jun 3, 3:49 AM CDT | Special Weather Statement | EWX | Bandera, Edwards, Real | 41 min |
| Jun 3, 4:23 AM CDT | Areal Flood Advisory | EWX | Burnet | 112 min |
| Jun 3, 4:32 AM CDT | Special Weather Statement | EWX | Bandera, Kerr, Medina | 43 min |
| Jun 3, 5:13 AM CDT | Special Weather Statement | EWX | Bandera, Kerr, Medina | 47 min |
| Jun 3, 6:00 AM CDT | Special Weather Statement | EWX | Medina | 45 min |
| Jun 3, 5:31 PM CDT | Special Weather Statement | EWX | Burnet | 44 min |
| Jun 3, 5:58 PM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| Jun 3, 6:48 PM CDT | Special Weather Statement | EWX | Hays | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.